Alert archive / Alabama / Flash Flood Warnings in 2006
Flash Flood Warning 4, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Mar 20, 2006, 5:40 PM CST for Jefferson County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 20, 2006, 5:40 PM CST (23:40 UTC)
- Expired
- Mar 20, 2006, 9:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 40 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 6:59 PM CST | FLASH FLOOD | 3 W Birmingham, AL | VILLAGE CREEK M10FT AT ENSLEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 202340 FFWBMX ALC073-210300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 540 PM CST MON MAR 20 2006 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... JEFFERSON COUNTY IN CENTRAL ALABAMA THIS INCLUDES THE AREAS OF...TRUSSVILLE...MINOR...HUEYTOWN... HOOVER...GARDENDALE...FULTONDALE...BIRMINGHAM...BESSEMER * UNTIL 900 PM CST * AT 535 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL OCCURRING ACROSS JEFFERSON COUNTY...MAINLY ALONG AND SOUTH OF INTERSTATE 59. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIRMINGHAM...PINSON...BESSEMER...HOMEWOOD...ENSLEY...HOOVER... MOUNTAIN BROOK...LEEDS...AND BIRMINGHAM AIRPORT. DOPPLER RADAR ESTIMATES AND OBSERVATIONS INDICATED 1 TO 2.5 INCHES OF HEAVY RAINFALL HAS OCCURRED SINCE 1 PM CST ALONG INTERSTATE 59... INCLUDING BESSEMER...ENSLEY...BIRMINGHAM...AND HOMEWOOD. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA THROUGH 9 PM CST BEFORE THE HEAVY RAIN ENDS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. VILLAGE CREEK MAY APPROACH BANKFULL IN SOME LOCATIONS NEAR DOWNTOWN BIRMINGHAM. PATTON CREEK AS WELL AS OTHER SMALL CREEKS WILL EXPERIENCE RAPID RISES AND FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3347 8730 3325 8703 3354 8653 3379 8656 $$ MBS/91
2 follow-up statements
000 WGUS74 KBMX 210135 FFSBMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 735 PM CST MON MAR 20 2006 ALC073-210300- JEFFERSON AL- 735 PM CST MON MAR 20 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CST FOR JEFFERSON COUNTY... AT 730 PM CST...AUTOMATED GAUGES AT VILLAGE CREEK AT ENSLEY AND AT VALLEY CREEK OFF OF HIGHWAY 11 AT BESSEMER REPORTED FLASH FLOODING WITH STAGES ABOVE FLOOD STAGE. ALSO...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE LIGHT TO MODERATE RAIN ACROSS JEFFERSON COUNTY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SYLVAN SPRINGS...TRUSSVILLE...PINSON...MINOR...LEEDS...GARDENDALE... FULTONDALE...BIRMINGHAM AIRPORT...BIRMINGHAM...BESSEMER...HOMEWOOD... HOOVER...AND MOUNTAIN BROOK. UP TO AN ADDITIONAL INCH OF RAINFALL IS POSSIBLE IN THE WARNED AREA THROUGH MIDNIGHT CST. THE RAIN INTENSITY WILL CONTINUE TO DECREASE THROUGH THE EVENING HOURS...THEN END AROUND MIDNIGHT. FLOOD WATERS AT MANY SMALL STREAMS IN THE BIRMINGHAM... BESSEMER...HOMEWOOD...ENSLEY...AND TRUSSVILLE AREAS...INCLUDING VILLAGE...VALLEY...PATTON...AND 5 MILE CREEK ARE NEAR BANKFULL. MANY OF THESE STREAMS HAVE CRESTED OR WILL CREST BY 8 PM CST BEFORE RECEDING AS THE RAIN CONTINUES TO DECREASE IN INTENSITY ACROSS JEFFERSON COUNTY. AT 730 PM CST...VILLAGE CREEK AT ENSLEY REPORTED A STAGE OF 10.24 FEET...AND VALLEY CREEK AT BESSEMER REPORTED A STAGE OF 9.84 FEET. BOTH OF THESE STAGES ARE ABOVE FLOOD STAGE. THESE CREEKS MAY INCREASE ANOTHER FOOT BEFORE RECEDING AFTER 830 PM CST. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BIRMINGHAM. LAT...LON 3347 8730 3325 8703 3354 8653 3379 8656 $$ MBS/91
000 WGUS74 KBMX 210302 FFSBMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 902 PM CST MON MAR 20 2006 ALC073-210308- JEFFERSON AL- 902 PM CST MON MAR 20 2006 ...THE FLASH FLOOD WARNING FOR JEFFERSON COUNTY EXPIRED AT 900 PM CST... HEAVY RAINFALL HAS ENDED ACROSS JEFFERSON COUNTY AS OF 9 PM CST. THE THREAT FOR FLASH FLOODING HAS ENDED IN MOST LOCATIONS. VILLAGE CREEK AT ENSLEY WAS JUST ABOVE FLOOD STAGE AT 9 PM CST. THE LEVELS ON THIS CREEK WERE FALLING AND WILL FALL BELOW FLOOD STAGE BY 10 PM CST. ADDITIONAL CREEKS ACROSS JEFFERSON COUNTY MAY BE NEAR BANKFULL...BUT WILL RECEDE OVERNIGHT AS RAIN WILL END. EXPECT ALL RAIN TO END ACROSS JEFFERSON COUNTY BY MIDNIGHT. $$ MBS/91
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 2:48 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Mar 20, 2:48 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 248 PM CST MON MAR 20 2006 .SHORT TERM...(TONIGHT - WEDNESDAY NIGHT) NEEDLESS TO SAY...ITS GOING TO RAIN TONIGHT. RADARS ARE COVERED UP FROM NORTH ALABAMA INTO EASTERN LOUISIANA. THIS MASS WILL CONTINUE TO SHIFT EASTWARD OVERNIGHT AND FINALLY EXIT EAST ALABAMA TUESDAY MORNING...AHEAD OF APPROACHING DRY LINE. WITH LOW LEVEL JET ENHANCING OVERNIGHT AND WARM FRONT ACROSS OUR EXTREME SOUTHERN COUNTIES...CANT COMPLETELY RULE OUT SEVERE THREAT FOR AREAS FROM ALICEVILLE TO TUSKEGEE. HEAVY RAINFALL WILL BE THE ISSUE FOR AREAS NORTH OF THERE AND FLASH FLOOD WATCH COVERS THIS WELL. ONCE DRYLINE PUNCHES THROUGH LATE TONIGHT...IT WILL BE ANOTHER HALF DAY BEFORE THE COLD AIR REALLY MOVES IN. TUESDAY WILL ACTUALLY WARM UP FAIRLY QUICKLY WITH SUNSHINE AND DRY AIR IN PLACE. HIGHS ON TUESDAY WILL RANGE FROM THE UPPER 50S NORTH TO MID 70S SOUTHEAST. BY WEDNESDAY...THE EDGE OF LARGE CANADIAN HIGH PRESSURE WILL SINK INTO THE SOUTHEAST WITH SOME OF THE COOLEST TEMPERATURES WEVE HAD IN A WHILE. LOWS WEDNESDAY MORNING APPROACHING FREEZING ACROSS THE NORTHERN HALF OF THE FORECAST AREA WITH MID AND UPPER 30S SOUTH. HIGHS RANGING FROM 50 TO 60 ON WEDNESDAY WITH MOSTLY SUNNY SKIES. .LONG TERM...(THURSDAY - MONDAY) ANOTHER SHORT WAVE WILL MOVE ACROSS THE SOUTHEAST ON THURSDAY. AIRMASS WILL REMAIN VERY DRY...AND EVEN THOUGH GFS SHOWS SOME LIGHT QPF SCATTERED AROUND THE SOUTHEAST...DOUBT ANY MORE THAN A FEW CLOUDS. BEHIND THIS SHORT WAVE, UPPER FLOW BECOMES INCREASING NORTHWEST ALLOWING FOR COOL CONDITIONS TO CONTINUE INTO THE WEEKEND. MORNING LOWS WILL FLIRT WITH FREEZING WHILE HIGHS WILL BE A GOOD 10+ DEGREES COOLER THAN AVERAGE FOR WHAT WILL BE LATE MARCH. POSSIBLY WARMING UP SUNDAY AND MONDAY AHEAD OF NEXT DEVELOPING STORM SYSTEM BUT THERE HAS BEEN SOME LARGE INCONSISTENCIES WITH LONG TERM PATTERN LATELY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 45 63 33 55 / 100 20 0 0 ANNISTON 52 66 34 55 / 100 10 0 0 BIRMINGHAM 50 62 32 53 / 100 10 0 0 TUSCALOOSA 49 64 35 57 / 100 10 0 0 CALERA 50 64 36 57 / 100 10 0 0 AUBURN 53 66 37 57 / 100 10 0 0 MONTGOMERY 54 72 37 60 / 100 10 0 0 TROY 56 76 38 60 / 90 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 88/88
Hazardous weather outlook, Mar 20, 2:00 PM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 200 PM CST MON MAR 20 2006 ALZ011>015-017>050-211151- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 200 PM CST MON MAR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS...INCLUDING DAMAGING WIND GUSTS AND ISOLATED TORNADOES...NEAR AND SOUTH OF A LINE FROM ALICEVILLE TO TUSKEGEE THROUGH MIDNIGHT. THIS AREA INCLUDES THE CITIES OF MONTGOMERY...TROY...SELMA...AND DEMOPOLIS. IN ADDITION TO THE SEVERE WEATHER THREAT...AN EXTENDED PERIOD OF MODERATE TO HEAVY RAINFALL THIS AFTERNOON AND TONIGHT MAY LEAD TO FLASH FLOODING AND RIVER FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED UNTIL MIDNIGHT TONIGHT FOR AREAS MAINLY ALONG AND NORTH OF INTERSTATE 20. RAINFALL AMOUNT BETWEEN 2 TO 4 INCHES WILL BE POSSIBLE ALONG AND NORTH OF A LINE FROM TUSCALOOSA...TO CALERA...TO ROANOKE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. RIVER FLOODING IS POSSIBLE ACROSS WEST ALABAMA ON TUESDAY AS RIVER RISES WILL RESULT FROM THE MONDAYS HEAVY RAINFALL. ALSO...OVERNIGHT TEMPERATURES WILL DROP TO NEAR FREEZING WEDNESDAY MORNING AS MUCH COLDER AIR FILTERS INTO THE AREA. A FREEZE WATCH MAY BE NECESSARY AS THE GROWING SEASON HAS BEGUN. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NECESSARY THIS AFTERNOON AND EVENING. KNS/99
In the hours before
Special weather statement, Mar 20, 1:41 PM CST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 141 PM CST MON MAR 20 2006 ALZ030-202030- SUMTER- 141 PM CST MON MAR 20 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER COUNTY UNTIL 230 PM CST... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 136 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 13 MILES NORTHWEST OF CUBA TO 11 MILES SOUTHWEST OF CUBA...MOVING EAST AT 45 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR CUBA... YORK...LIVINGSTON...BELLAMY AND EPES THROUGH 230 PM CST. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Mar 20, 2:15 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 215 PM CST MON MAR 20 2006 ALZ011>015-017>050-210400- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 215 PM CST MON MAR 20 2006 ...SEVERE WEATHER POSSIBLE THROUGH THIS EVENING ACROSS SOUTHWEST ALABAMA... THE THREAT OF SEVERE WEATHER WILL EXIST NEAR AND SOUTH OF A LINE FROM ALICEVILLE TO TUSKEGEE. THE MAIN THREAT WILL BE DAMAGING WINDS...BUT A STRONG ISOLATED TORNADO WILL ALSO BE POSSIBLE IN THIS AREA. A SURFACE LOW PRESSURE SYSTEM WAS LOCATED IN SOUTHEAST TEXAS...WITH A WARM FRONT EXTENDING EASTWARD TO NEAR EVERGREEN ALABAMA. THE LOW WILL MOVE EAST NORTHEAST THROUGH THIS EVENING...WITH THE WARM FRONT EDGING ITS WAY NORTHWARD. SOUTH OF THE WARM FRONT...THE AIRMASS HAS BECOME INCREASINGLY UNSTABLE AND MOISTURE WAS PLENTIFUL. STRONGER STORMS WILL LIKELY MOVE INTO SUMTER AND MARENGO BETWEEN 2 AND 4 PM...WITH THE THREAT EXPANDING TO NEAR MONTGOMERY BETWEEN 4 AND 6 PM. THE THUNDERSTORMS WILL BEGIN TO LOSE SOME OF THEIR INTENSITY BETWEEN 8 AND 9 PM...AND GENERALLY DROP BELOW SEVERE LIMITS. THE RAIN WILL END FROM WEST TO EAST BEGINNING BETWEEN MIDNIGHT AND 2 AM ALONG THE ALABAMA-MISSISSIPPI STATE-LINE...AND ENDING IN SOUTHEAST ALABAMA BETWEEN 3 AND 5 AM. INTERESTS ACROSS CENTRAL ALABAMA SHOULD REMAIN AWARE OF THE LATEST WEATHER CONDITIONS THROUGH THIS EVENING...AND BE PREPARED TO TAKE ACTION IF A WATCH OR WARNING IS ISSUED. 75/LINHARES
Nearby
Flash Flood Warnings in Alabama, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.